Pharmacist holding paracetamol tablets
Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp
Share on telegram
Share on email

Paracetamol is a commonly used painkiller that most of us have taken at least once in our lives. It has been used in clinical settings since 1893 and is usually the painkiller of the first choice, for prescribers and consumers alike.

Although it is commonly used, there are certain things that we should know to improve our overall experience and ensure that we get the best out of this drug.

Read the ingredient labels for all medicines

Paracetamol is a common ingredient in cough and cold remedies, as well as other painkillers. For this reason, it is important to read your medicine labels and let your pharmacist know if you are taking any other drugs. Taking a drug that already has paracetamol in it along with paracetamol may result in double dosing the drug which can be dangerous.

Common combinations include;

Paracetamol + Orphenadrine (Muscle relaxant)

Paracetamol + Anti-allergy medication (Chlorpheniramine)

Paracetamol + Anti-cough meds (Dextromethorphan, Guaifenesin)

Paracetamol + Nasal decongestants (Phenylephrine, pseudoephedrine)

Paracetamol + Other pain killers (Codeine, Aceclofenac, Ibuprofen)

What is the difference between paracetamol and acetaminophen?

This is one of the most common questions pharmacists get. Paracetamol and Acetaminophen are the same. Acetaminophen is the name for paracetamol in Canada and the US.

Taking paracetamol without food is relatively safe

There are drugs that must not be taken without eating, but paracetamol is not one of them. However, care should be taken, especially in people with peptic ulcer disease and other gastric-related diseases and when taken in high doses as it may make the disease worse.

Taking paracetamol comes with the risk of liver toxicity

Paracetamol can affect the cells in the liver. This happens even when taken at recommended doses or even one it takes an overdose only once. Taking higher doses, drinking alcohol, reducing the interval between doses, can increase this risk of liver damage even further.

Be cautious with dosing

Adults and children over 50kg should not take more than 4000 mg in 24 hours. Children below 12 years should always be given the appropriate dose according to their weight, not age alone. Taking paracetamol at doses higher than recommended can cause intense damage to your liver. Protect it by taking only recommended doses of paracetamol for a short time.

Always make sure to use your drugs the right way

There are different dosage forms of paracetamol and all of them should be used in peculiar ways.

  • Always swallow tablets with a glass of water.
  • Do not crush standard paracetamol tablets. This affects the absorption properties.
  • Shake the suspension properly before use. This helps to ensure that the active ingredient is well-distributed.
  • Always use only dry hands to handle disintegrating tablets. This will prevent the drug from disintegrating in your hands, as water activates it.

Take caution if you have high blood pressure (hypertension)

Paracetamol has a low risk of increasing blood pressure, but the possibility still exists. It is safer than the Non- Steroidal Anti-Inflammatory Drugs (like ibuprofen, diclofenac, naproxen) which are not advised for use in people who have high blood pressure.


Although paracetamol is one of the most commonly used medications, it still is a medication and it should be used with care.

Need clarity on the use of any medications? Walk into any myPharmacy outlet nationwide to speak with your pharmacist or call 09062386463

#FIGHTCOVID-19

Remember To Do The Five:

• Wash your hands regularly with soap and water or use a hand sanitizer
• Cough into your elbows
• Avoid touching all parts of your face
• Keep a distance of 6 feet from the next person.
• Feeling sick? Stay at home.

Never forget to order your drugs and hand sanitizers
from my-medicines.com and we will deliver to your doorstep.

Stay Safe.